Maryland, 2020Flash Flooding and Flood in Maryland, August 7 to 8, 2020
August 7 to 8, 2020 · NWS LWX · 3 events in 2 counties and zones
A nearly stationary boundary remained overhead while an upper-level disturbance passed through the area. Showers and thunderstorms developed, and storms were slow to move which meant heavy amounts of rain fell in short periods of time, resulting in areas of flash flooding and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary boundary remained overhead while an upper-level disturbance passed through the area. Showers and thunderstorms developed, and storms were slow to move which meant heavy amounts of rain fell in short periods of time, resulting in areas of flash flooding and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 1:40 PM EST, 5 hours 5 minutes earlier.
Area forecast discussion, Aug 7, 1:40 PM EST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
240 PM EDT Fri Aug 7 2020
.SYNOPSIS...
A stalled boundary will moved out of our region today. High
pressure briefly builds over our area this weekend. Upper level
ridge next week brings warm and more humid weather along with
continue chances for storms.
&&
.NEAR TERM /THROUGH SATURDAY/...
Current surface analysis has the stationary boundary just east of
the I-95 corridor and north of DC. Coverage of showers are slowly
increasing with showers currently over the eastern Panhandle of WV
and northern MD along with a few showers in central Virginia and
southern MD. We've had mostly overcast skies today which has helped
limit daytime heating. Mesoanalysis of CAPE matches this fact with
CAPE values lower than yesterday near 1500. Although CAPE values are
relatively low, the presence of an upper level trough combined with
a weak jet should provide enough lift for thunderstorms and showers
to become more widespread this afternoon and into this evening. PW's
are modest west of the Blue Ridge but there is a corridor of 1.8
inch plus PW east of the Blue Ridge which is collocated with the axis
of the stationary boundary.
Slow moving storms are expected to form along the boundary which
could produce rain amounts of 2 to 4 inches in a short time period.
The combination of 1500 CAPE along with shortwaves/ upper level jet
support there will likely be some strong to severe storms capable of
gusty winds. HiRes Models are showing signs of a threat corridor
east of the Blue Ridge and central Virginia where the ground remains
saturated from previous days rain. Showers and thunderstorms will
likely through the early morning periods of Saturday with areas over
our Bay and southern Maryland potentially seeing storms through 3 to
4 am. There remains some uncertainty on exact timing and where
storms will set up. I think storm motion should be a little bit more
progressive as the upper level trough moves through our area. Temps
will likely be limited to the low to mid 80s due to the the cloud
cover with overnight lows in the 60s and 70s.
The shower and storm threat should taper off by daybreak on Saturday
as the trough slowly moves through our region. A few lingering
showers will be possible especially over southern MD and central
Virginia but I have low chance in my Pops. Patchy fog will be
possible early Saturday morning as winds become light behind the
storms.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
The upper level trough should move out of our region Saturday. A few
pop showers/storms will be possible along the elevations and in
central Virginia/ southern Maryland but the strength should be
limited due to lack of good upper level forcing. I have kept high
end slight chance pops to low end chance pops as I believe any
showers/storms that form will be very isolated. The threat for any
precipitation should taper off by Saturday evening with dry
condtions expected through Sunday morning. Temps will run in the mid
80s on Saturday with upper 80s to low 90s on Sunday. There is a hint
of a weak trough moving through on Sunday which could kick off some
showers in central Virginia and south and east of the I-95 corridor.
I think mainly showers and isolated in nature. This weekend should
be the nicest of the up coming week.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A persistent trough of low
pressure is expected to set up on the leeside of the Appalachians
nearly each day Monday through Wednesday. This combined with a feed
of warmth and humidity from the south will set the chance for
showers and a few thunderstorms each afternoon and evening.
Temperatures will top out near 90 to the lower 90s each afternoon
with overnight low temperatures near 70 to lower 70s. Heat
indices values will reach the lower 100s Tuesday and Wednesday.
A cold front will approach our region late Wednesday, or perhaps by
Thursday. Increasing clouds and shower and thunderstorm activity
will be expected with this front late Wednesday and Thursday. The
cloud cover and rain chances could keep us a couple of degrees
cooler Thursday with highs in the middle to upper 80s.
The cold front could be on our doorstep or set up shop over our
region on Friday. This will only add to the chance of showers and
thunderstorms Friday afternoon and evening. Highs should reach the
middle to upper 80s.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Most terminals are seeing periods of MVFR level clouds. The main
concern for all terminals this afternoon will be showers and
thunderstorms which will cause strong gusty winds and brief periods
of restrictions. The storm threat for all terminals should end after
9Z. MVFR to IFR ceiling/visibilities will be possible early Saturday
morning due to low clouds and visibilities. VFR conditions expected
for the rest of the weekend.
VFR conditions Monday through Tuesday night, except
for brief showers and thunderstorms that could bring us MVFR
conditions at the terminals Monday afternoon and Tuesday afternoon.
Winds generally south 5 to 10 knots both days then light and
variable both nights.
&&
.MARINE...
The weak boundary that has been near our marine areas will shift out
early Saturday. Showers and thunderstorms will be threat this
afternoon and evening for our marine areas. No Small Craft issues
expected for the weekend.
No marine hazards expected Monday through Tuesday night.
Some thunderstorms during the afternoon hours could generate special
marine warnings. Winds south around 10 knots throughout the period
&&
.HYDROLOGY...
Antecedent conditions plus high PW's and CAPE should promote
more heavy rainers today. New Flash Flood Watch now in effect
for areas which appear most prone to storms and flooding. Storms
might have a bit more motion today which could limit the flood
risk, but some areas will not take much at all given recent
flooding.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Saturday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Saturday for MDZ004>006-011-
013-014-016>018-503>508.
VA...Flash Flood Watch until 2 AM EDT Saturday for VAZ025-026-029-
036>040-050>057-501-502-505>508.
WV...None.
MARINE...None.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...KLW
AVIATION...KLW/JMG
MARINE...KLW/JMG
HYDROLOGY...Hazardous weather outlook, Aug 7, 4:12 AM EST, 14 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
512 AM EDT Fri Aug 7 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-080915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
512 AM EDT Fri Aug 7 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect for the outlook area this
afternoon and tonight.
Isolated severe thunderstorms are also possible this afternoon and
this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report any wind damage or flooding to the National Weather
Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-080915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
512 AM EDT Fri Aug 7 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect for southern and eastern portions
of the outlook area this afternoon and tonight.
Isolated severe thunderstorms are also possible this afternoon and
this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report any wind damage or flooding to the National Weather
Service.
In the hours before
Local storm report, Aug 7, 5:54 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
654 PM EDT FRI AUG 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM MARINE TSTM WIND 3 ESE CHASE 39.36N 76.32W
08/07/2020 M43 MPH ANZ531 MD BUOY
&&
EVENT NUMBER LWX2002029
DHLocal storm report, Aug 7, 6:16 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
716 PM EDT FRI AUG 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 1 NNE KINGSVILLE 39.47N 76.41W
08/07/2020 BALTIMORE MD DEPT OF HIGHWAYS
TREES DOWN ON US-1 BELAIR ROAD NEAR NEW CUT ROAD. TREES
DOWN ON MD-152 FALLSTON ROAD NEAR CONNOLLY ROAD.
&&
EVENT NUMBER LWX2002030
DHLocal storm report, Aug 7, 6:33 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
733 PM EDT FRI AUG 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FLOOD 2 SE PLEASANT FURNACE 39.47N 76.37W
08/07/2020 HARFORD MD DEPT OF HIGHWAYS
MD-152 MOUNTAIN ROAD CLOSED IN BOTH DIRECTIONS NORTH OF
SINGER ROAD DUE TO FLOODING.
&&
EVENT NUMBER LWX2002031
DHLocal storm report, Aug 7, 6:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
742 PM EDT FRI AUG 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM FLOOD 1 NNW PLEASANT FURNACE 39.51N 76.40W
08/07/2020 HARFORD MD FIRE DEPT/RESCUE
VEHICLE STUCK IN HIGH WATER IN THE 12000 BLOCK OF US-40
PULASKI HIGHWAY.
&&
EVENT NUMBER LWX2002032
DHLocal storm report, Aug 7, 6:43 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
743 PM EDT FRI AUG 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM FLOOD GUNPOWDER 39.41N 76.39W
08/07/2020 BALTIMORE MD FIRE DEPT/RESCUE
VEHICLE STUCK IN HIGH WATER IN THE 12000 BLOCK OF US-40
PULASKI HIGHWAY.
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER LWX2002032
DHLocal storm report, Aug 7, 6:45 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 PM EDT FRI AUG 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM FLOOD 1 WNW JOPPATOWNE 39.42N 76.37W
08/07/2020 HARFORD MD FIRE DEPT/RESCUE
SEVERAL VEHICLES STUCK IN HIGH WATER NEAR THE
INTERSECTION OF JOPPA FARM ROAD AND BARKSDALE ROAD.
&&
EVENT NUMBER LWX2002033
DHFlash Flood, Harford
- When
- August 7, 6:45 PM EST to 8:00 PM EST
- Where
- Harford County, 0.57 mi SSW of Joppa to 0.63 mi S of Joppa
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.422, -76.373
US-40 Pulaski Highway was closed in both directions at Little Gunpowder Falls due to flooding.
Flash Flood, Harford
- When
- August 7, 7:02 PM EST to 8:25 PM EST
- Where
- Harford County, 0.67 mi SSW of Singer to 0.56 mi SSW of Singer
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.472, -76.337
The water level rapidly rose above flood stage along the Otter Point Creek at Edgewood. The water level crested at 9.54 feet at 7:45 PM EST on August 8th. Winter Run Road was flooded near Singer Road.
Flood, Prince George'S
- When
- August 8, 5:21 AM EST to 11:06 AM EST
- Where
- Prince George'S County, 0.43 mi S of Upper Marlboro to 0.41 mi S of Upper Marlboro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.814, -76.751
The river gage on the Western Branch Patuxent River near Upper Marlboro, MD exceeded the 11 foot flood stage during the indicated period. The Water St. bridge in Upper Marlboro was completely covered by water. The peak level of 11.68 feet occurred at 8:00 AM on the 8th.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Delaware, August 7, 2020EF1 · 21 events
- Tornadoes and Hail in Minnesota, August 7, 2020EF1 · 19 events
- Flash Flooding in Pennsylvania, August 7, 2020$65,000 · 2 events
- Flash Flood and Damaging Winds in Oklahoma, August 7, 2020$54,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Maryland, August 7, 2020$28,000 · 1 in hail · 12 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 7, 202050 kt wind · 27 events
- Damaging Winds in Virginia, August 7, 2020$23,000 · 55 kt wind · 3 events
- Flash Flooding and Damaging Winds in New Jersey, August 7, 202077 kt wind · 18 events
- Flash Flood and Damaging Winds in Pennsylvania, August 7, 2020$15,000 · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in South Carolina, August 7, 20201 injured · 60 kt wind · 2 events
- Hail in North Dakota, August 7, 2020$10,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 7 to 8, 20201 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916504, 916802, 918969.